Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 13, NWS Hastings, NE

May 3, 20244 counties in Nebraska

NWS Hastings, NE issued this tornado warning at May 3, 2024, 10:16 PM CDT for 4 counties in Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 10:16 PM CDT (03:16 UTC)
Expired
May 3, 2024, 10:30 PM CDT
In force
14 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 21 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

165 
WFUS53 KGID 040316
TORGID
NEC001-061-099-181-040330-
/O.NEW.KGID.TO.W.0013.240504T0316Z-240504T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1016 PM CDT Fri May 3 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Franklin County in south central Nebraska...
  Northwestern Webster County in south central Nebraska...
  Southwestern Adams County in south central Nebraska...
  Southeastern Kearney County in south central Nebraska...

* Until 1030 PM CDT.

* At 1016 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Campbell, or 25 miles southwest of
  Hastings, moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Franklin, northwestern Webster, southwestern Adams and
  southeastern Kearney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4027 9880 4038 9884 4053 9857 4037 9843
TIME...MOT...LOC 0316Z 238DEG 37KT 4034 9874 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hickford

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 6:38 PM CDT, 3 hours 38 minutes earlier. Its key messages:

  • Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
  • After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
  • Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT Fri May 3 2024

.KEY MESSAGES...

- Thunderstorms currently ongoing over western NE will push its
  way east through the area this evening/tonight. There will be
  the potential for some storms to be strong/severe, with
  damaging wind gusts and large hail the primary concern. The
  main time from of severe weather looks to be 8PM-2AM.

- After an overall dry weekend, another potent system will bring
  increasing chances for thunderstorms to the area Monday-Monday
  night. During the mid-late afternoon and evening hours, there
  will be the potential for severe storms...large hail, damaging
  wind gusts and isolated tornadoes will all be possible.

- Spotty, low chances (20 percent) for precipitation continue in
  the forecast for Tuesday and on, but confidence in any of
  those chances is low at this point.

&&

.DISCUSSION...
Issued at 422 PM CDT Fri May 3 2024

Currently through tonight...

Outside of some scattered showers/weak storms which pushed
through northern portions of the forecast area this morning,
its been a dry day. Aloft, upper air and satellite data show
west-southwesterly flow in place across the Central Plains,
sitting east of shortwave trough which is making its way through
the Northern/Central Rockies. It was a cloudier start to the
day, but sky cover has gradually diminished with time, with
skies currently mostly sunny to partly cloudy. At the surface,
thanks to a tightening pressure gradient ahead of deepening low
pressure over eastern CO and northward extending cold front,
southeasterly winds have been gusty this afternoon, with gusts
of 25-35 MPH common. Forecast highs looking to work out fairly
well, with 3PM obs showing low-mid 70s in place for most
locations.

Looking out to our west, as that upper level disturbance has
been pushing east, storms have fired along that accompanying
surface boundary. While not expecting much going on here over
the next few hours, as we get into the evening/overnight hours,
the evolution of that activity becomes more of a concern.
Activity is expected to expand in coverage along that
front...and slowed down the onset of PoPs just a touch from
previous forecast, moving into far western portions at 00Z. As
far as timing goes through the overnight hours, there is pretty
good agreement among models showing the main line being at least
halfway through the forecast area by midnight, over far east-
southeastern areas by around 09Z, and exiting the forecast area
by 12Z Saturday. A LLJ increasing to around 40kts will help
sustain activity, and while those gusty SSE winds are trying to
bring more lower level moisture into the area, all but far
southern portions of the area still have dewpoints in the
30s/40s. Models show the potential for modest instability/MUCAPE
of around 1000-1500 j/kg, mainly focused over the southern half
of the forecast area...with at least 40kts of deeper layer
shear to work with. Portions of the forecast area along/south of
I-80 are included in the SPC Day 1 outlook...where damaging
wind gusts/large hail are the primary hazards. The main severe
threat looks to be in that 8PM-2AM time frame. Gusty northwest
winds will build into the area behind this front, with the
potential for gusts around 30 MPH continuing through the early
morning hours.

This weekend...

At this point, thinking is that for most areas, the weekend will
be dry. Models showing some upper level shortwave ridging
sliding through the region, set up between tonight's system
departing to the east and the next sizable low pressure system
moving onto the central/northern West Coast Saturday
evening/night. The main question with precipitation chances
comes on Sunday across southern portions of the forecast
area...all depending on the track of a shortwave disturbance
mainly affecting the Southern Plains. Most models keep any QPF
associated with system south of our area, a few try to creep
enough moisture north to potentially affect our KS
counties...but chances remain low (20 percent).

The gusty winds associated with tonight's frontal passage remain
to start off the day on Saturday, but as surface high pressure
builds in, winds taper off and turn more eastern (mainly during
the afternoon hours. Expecting mostly sunny skies, with highs
in the mid 60s. Saturday night into Sunday, that surface high
slides off to the east, while low pressure starts to deepen over
the Rockies/High Plains...bringing a switch in winds to the
southeast, with western areas having the best chances for
gustier conditions. More clouds start working their way back in,
and afternoon highs are mid-upper 60s.

Monday...

Monday has the potential to be an interesting day across the
forecast area, bringing the next best chance for strong/severe
storms, but there are some uncertainties with the finer details.
The upper level system moving onto the West Coast Saturday
night continues to push east through the second half of the
weekend, ending up roughly over the Central Rockies/Four Corner
region by 12Z (models vary with whether the nature of the system
is a organized low or more open). Through the day energy from
this system swings northeast through the heart of the Central
Plains, with some uncertainty with the exact speed...but its
looking more typical for this time of year with things picking
up mid-late afternoon. One of the bigger questions lies with the
progress of the surface dry line...is it barely into western
portions of the CWA when storms fire or is it closer to/east of
Highway 281. Ahead of the dry line/deepening surface low,
southerly winds increase (sustained speeds of 25-30 MPH
expected, gusts over 40 MPH), helping draw up better lower level
moisture...with models showing the potential for instability
values near/over 2000 j/kg in spots (some question with just how
high dewpoints can get this far north). Models continue to show
no shortage of deeper layer shear, with values of at least
40kts...lower level shear isn't bad either. All modes of severe
weather are a concern, especially with any supercells that can
remain more discrete longer (activity should eventually turn
more linear in nature). The further west things get rolling, the
more of the forecast area that could be impacted. Still some
details to iron out, but it's a period to keep an eye on.

Tuesday and on...

For Tuesday through Friday, overall the forecast is dry, but
there are a few spotty low chances (20 percent) for
precipitation. Models show in the wake of this trough swinging
through on Monday, low pressure expands over over the Northern
Rockies/Dakotas region Tue/Wed...with lower confidence in just
how things evolve for Thu/Fri. Can't rule out periodic shortwave
swinging through the area. The system on Monday and the
accompanying surface front are not ushering in a notably cooler
airmass, highs Tue-Fri remain in the 60s/70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 610 PM CDT Fri May 3 2024

Deteriorating conditions are expected at both terminals this
evening as a line of thunderstorms approaches from the west.
Expect the main line to reach KEAR around 04/02Z and KGRI around
04/03Z...with MVFR CIGS and VSBYS along with heavy rain and
some potentially gusty winds. After this line moves through by
04/04-04/05Z...CIGS will lower further along with lighter
precipitation and gusty northerly winds in the wake of the cold
front. These lower CIGS will linger through around daybreak
Saturday...with clear skies expected by afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
301 PM CDT Fri May 3 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Fri May 3 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

A line of thunderstorms is expected to push east across the entire
outlook area this evening and tonight. Some storms may be strong
to severe, mainly between 8 PM and 2 AM. The primary hazards would
be wind gusts near 60 MPH and hail near the size of half dollars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Monday and Monday night will bring the next best chance for
widespread thunderstorms to the entire outlook area, and again
some will have the potential to be severe. The best chances for
severe weather looks to be mid-afternoon through the evening
hours. Large hail, damaging wind gusts, and isolated tornadoes
will all be possible.

Tuesday and Thursday, spotty, low confidence thunderstorm chances
remain in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 3, 9:56 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
956 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Hail             2 S Axtell              40.45N 99.13W
05/03/2024  M1.00 Inch       Kearney            NE   Trained Spotter

            Moved through between 935 through 940.

&&

SR
Local storm report, May 3, 9:58 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
958 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Hail             Hildreth                40.33N 99.04W
05/03/2024  M0.88 Inch       Franklin           NE   Public

&&
Local storm report, May 3, 10:00 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1000 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Gst     2 ESE Overton           40.73N 99.49W
05/03/2024  M59 MPH          Dawson             NE   Mesonet

&&
Local storm report, May 3, 10:04 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1004 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Tstm Wnd Gst     2 NNW Wilcox            40.39N 99.18W
05/03/2024  M53 MPH          Phelps             NE   Mesonet

&&
Local storm report, May 3, 10:06 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1006 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Tstm Wnd Gst     4 NNE Webster State Par 39.45N 99.41W
05/03/2024  M53 MPH          Rooks              KS   Mesonet

&&
Local storm report, May 3, 10:12 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1012 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Hail             Minden                  40.50N 98.95W
05/03/2024  E0.88 Inch       Kearney            NE   Public

            Report on social media of nickel sized hail
            in Minden.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper43 min
May 3, 7:55 PM CDTSevere Thunderstorm WarningGIDDawson, Furnas, Gosper50 min
May 3, 8:28 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps47 min
May 3, 8:40 PM CDTSevere Thunderstorm WarningGIDFurnas50 min
May 3, 9:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Harlan, Kearney, Phelps50 min
May 3, 9:17 PM CDTTornado WarningGIDPhelps13 min
May 3, 9:18 PM CDTTornado Warning Tornado observedGIDFranklin, Harlan, Kearney, Phelps27 min
May 3, 9:42 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Harlan, Kearney, Phelps, Webster48 min
May 3, 10:17 PM CDTTornado WarningGIDFranklin, Webster13 min
May 3, 10:19 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Franklin, Hall, Hamilton, Kearney and 2 more41 min
May 3, 10:29 PM CDTTornado WarningGIDAdams, Webster16 min
May 3, 10:46 PM CDTAreal Flood AdvisoryGIDBuffalo4 hr
May 3, 10:53 PM CDTTornado WarningGIDNuckolls, Webster22 min
May 3, 10:57 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 2 more48 min
May 3, 11:10 PM CDTTornado WarningGIDClay, Nuckolls20 min
May 3, 11:14 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick46 min
May 3, 11:31 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 2 more44 min
May 3, 11:40 PM CDTTornado WarningGIDFillmore20 min
May 4, 12:11 AM CDTSpecial Weather StatementGIDFillmore, Polk, Thayer, York49 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.